Alert archive / Maine / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 48, NWS Caribou, ME

July 28, 2007Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 28, 2007, 1:53 PM EDT for Aroostook County, Maine. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 1:53 PM EDT (17:53 UTC)
Expired
Jul 28, 2007, 2:30 PM EDT
In force
37 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 11:53 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:28 AM EDT, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 28, 4:28 AM EDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
428 AM EDT SAT JUL 28 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY THEN SLOWLY
MOVE ACROSS THE STATE THROUGH MONDAY WITH SHOWERS AND THUNDERSTORMS.
ANOTHER COLD FRONT WILL CROSS THE STATE MONDAY NIGHT AND TUESDAY
WITH FAIR WEATHER RETURNING BEHIND THE FRONT.
&&

.NEAR TERM /THROUGH TONIGHT/...
EXPECT SOME SUN EARLY TODAY BUT CLOUDS ARE EXPECTED TO INCREASE
ALL AREAS LATER THIS MORNING AND DURING THE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. WILL KEEP PATCHY FOG NORTH
AND WIDESPREAD FOG...LOCALLY DENSE...COASTAL AREAS FOR EARLY THIS
MORNING. THIS FRONT IS ALSO EXPECTED TO PRODUCE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...ESPECIALLY IN NORTHERN AREAS. WILL
LOWER POPS TO CHANCE LATER TONIGHT WITH THE LOSS OF HEATING. WITH
HUMID AIR MASS AND PLENTY OF MOISTURE IN PLACE WILL INCLUDE
POSSIBILITY OF HEAVY RAIN IN FORECAST FOR THIS AFTERNOON AND EARLY
TONIGHT. HAVE EDITED POP AND SKY GRIDS MANUALLY. WIND GRIDS
GENERATED WITH A MAV/MET COMBINATION AND WITH NAM12 WINDS THIS
AFTERNOON AND SUNDAY AFTERNOON. HAVE USED NAM12 FOR TEMPERATURE
AND DEW POINT OVER THE COASTAL WATERS. NO CHANGES MADE TO QPF
GRIDS.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE SLOW MOVING COLD FRONT WILL BE LOCATED ACROSS NORTHERN/CENTRAL
PORTIONS OF THE REGION EARLY SUNDAY...THEN MOVE SLOWLY SOUTHEAST
THROUGH MONDAY. THIS WILL KEEP UNSETTLED CONDITIONS...WITH
SHOWERS/THUNDERSTORMS...ACROSS THE REGION SUNDAY THROUGH MONDAY.
THE SHOWERS/THUNDERSTORMS WILL TEND TO BE MOST EXTENSIVE DURING
THE AFTERNOON/EARLY EVENING WITH ANY DIURNAL HEATING HELPING
ENHANCE INSTABILITY. THE FRONT SHOULD SLOWLY EXIT THE COAST
MONDAY NIGHT...WHILE ANOTHER COLD FRONT BEGINS TO CROSS THE REGION
FROM THE NORTHWEST KEEPING SCATTERED SHOWERS/THUNDERSTORMS
ACROSS THE FORECAST AREA. TEMPERATURES WILL BE AT NEAR NORMAL
LEVELS SUNDAY THROUGH MONDAY NIGHT.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH SECOND COLD FRONT
MOVING THROUGH THE STATE EARLY TUESDAY WITH IMPROVING CONDITIONS
FROM NORTH TO SOUTH DURING TUESDAY. CANADIAN HIGH PRESSURE WILL
THEN BUILD ACROSS NEW ENGLAND ON WEDNESDAY AND THURSDAY. NEXT COLD
FRONT WILL APPROACH THE REGION FRIDAY.
&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
IFR CONDITIONS ARE EXPECTED IN SPOTS THIS MORNING DUE TO FOG AND
LOW CEILINGS. CONDITIONS ARE THEN EXPECTED TO IMPROVE LATER THIS
MORNING. IFR CONDITIONS ARE EXPECTED AT TIMES THIS AFTERNOON AND
TONIGHT DUE TO SHOWERS AND THUNDERSTORMS. IFR CONDITIONS EXPECTED
IN FOG BHB TONIGHT. IFR/LIFR CEILINGS/VISIBILITIES WILL BE
POSSIBLE IN FOG EARLY SUNDAY/MONDAY...PARTICULARLY DOWNEAST. THERE
WILL BE A CONTINUING CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE
REGION SUNDAY THROUGH MONDAY NIGHT. HIGH PRESSURE IS EXPECTED TO
BUILD ACROSS THE REGION LATER TUESDAY/WEDNESDAY.
&&

.MARINE...
NEAR TERM: HAVE INITIALIZED THE WIND GRIDS WITH AN EQUAL BLEND OF
THE NAM12...WRFAER9 AND THE GFS40. HAVE REDUCED THE MODEL WIND
SPEEDS A FEW KNOTS TO REMOVE LOW MODEL BIAS DUE TO THE STRONG
MARINE LAYER. FOR WAVES: EXPECT PERSISTENT SOUTHERLY FETCH TO
PERSIST OFF THE EAST COAST THIS FORECAST PERIOD ALTHOUGH THE WNA
WAVE WATCH MAY BE A LITTLE OVERDONE WITH WAVE HEIGHTS SO WILL
LOWER NUMBERS 1 TO 2 FEET. HUMID AIR MASS EXPECTED TO REMAIN IN
PLACE THIS FORECAST PERIOD SO WILL KEEP WIDESPREAD FOG AND
VISIBILITY OF 1 MILE OR LESS.

SHORT TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS SUNDAY THROUGH MONDAY NIGHT. WIDESPREAD FOG WILL CONTINUE
TO REDUCE VISIBILITIES SUNDAY THROUGH MONDAY NIGHT...ALONG WITH
A CONTINUING CHANCE OF SHOWERS/THUNDERSTORMS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
SHORT TERM...NORCROSS
LONG TERM...FOSTER
AVIATION...MIGNONE
MARINE...MIGNONE/NORCROSS
Hazardous weather outlook, Jul 28, 12:30 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1230 PM EDT SAT JUL 28 2007

MEZ001>006-010-011-015-031-291630-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
1230 PM EDT SAT JUL 28 2007

...SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE REGION SUNDAY
AND MONDAY...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AT THIS TIME.

ANZ050-MEZ016-017-029-030-032-291630-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
1230 PM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL BEGIN TO APPROACH THE REGION THIS
AFTERNOON AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG INLAND
FROM THE COAST WITH GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE REGION SUNDAY
AND MONDAY...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT THIS TIME.

VJN

In the hours before

Special weather statement, Jul 28, 11:33 AM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1133 AM EDT SAT JUL 28 2007

MEZ001>006-010-282000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
1133 AM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ACROSS
NORTHERN AND CENTRAL PORTIONS OF MAINE THIS AFTERNOON...

SUNSHINE AND INCREASING HUMIDITY ALONG WITH AN UPPER LEVEL
DISTURBANCE APPROACHING FROM THE SOUTHWEST WILL ALLOW FOR THE
ATMOSPHERE TO QUICKLY DESTABILIZE THIS AFTERNOON...AND FOR STRONG
THUNDERSTORMS TO DEVELOP. THOSE WITH ANY OUTDOOR INTERESTS SHOULD
MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET STATION
FOR PERTINENT SEVERE THUNDERSTORM WATCH AND WARNING STATEMENTS.
BE PREPARED TO TAKE ACTION IN THE EVENT STRONG AND SEVERE
THUNDERSTORMS APPROACH YOUR AREA.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:46 PM EDTSevere Thunderstorm WarningCARPiscataquis44 min
Jul 28, 3:42 PM EDTFlash Flood WarningCARAroostook2 hr
Jul 28, 6:02 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.